Idaho, 2002

Winter Storm in Idaho, November 8 to 9, 2002

November 8 to 9, 2002 · NWS PIH · 5 events in 5 counties and zones

A very strong Pacific system brought extensive moisture and heavy snow amounts to the mountains of southeastern Idaho. SNOTEL sites above 6200 feet reported snow amounts of 10 to 20 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A very strong Pacific system brought extensive moisture and heavy snow amounts to the mountains of southeastern Idaho. SNOTEL sites above 6200 feet reported snow amounts of 10 to 20 inches. Other amounts were 12 inches at the Stanley Fish Hatchery, 10 inches at the Ketchum Ranger Station, 7 inches at Craters of the Moon, and 7 inches at Kilgore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 7, 8:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 7, 8:55 PM MST, 3 hours 5 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
855 PM MST THU NOV 7 2002

LATEST SATIMG SHOWING MOIST PAC FLOW PUSHING EAST THROUGH COASTAL
STATES WITH WIDESPREAD PCPN SPREADING INLAND INTO ERN
WASHINGTON/OREGON.  SURFACE ANALYSIS INDICATING DEVELOPING
SURFACE LOW EAST OF THE CASCADES WITH INCREASING PRESSURE GRADIENT
EXTENDING ACROSS SRN IDAHO.  UPDATED ZONES EARLIER THIS EVENING FOR
ELEVATED SOUTH FLOW ACROSS ZONES 17/21.  LATEST ETA INDICATING THAT
SURFACE FRONT WILL PUSH RAPIDLY EAST ACROSS FORECAST AREA FRIDAY
MORNING WITH STRONG H3 JET TO OUR SOUTH TO SUPPORT WIDESPREAD PCPN
THROUGHOUT REGION.  ETA ADVERTISING THAT SNOW LEVELS SHOULD REMAIN
BETWEEN 6-7000 FEET FRIDAY/FRIDAY NIGHT FOR RAIN IN THE VALLEYS AND
HEAVY SNOW IN THE MOUNTAINS.  H7 WINDS INCREASE TO 30-45KTS FRIDAY
BUT LOW LEVEL WARM ADVECTION LIKELY TO INHIBIT THOROUGH MIXING
NECESSARY TO TRIGGER HIGH WIND WARNING.  CURRENT ZONES ADVERTISING
SUB-ADVISORY WIND LEVELS AND WIDESPREAD PCPN ACROSS FORECAST AREA
WITH WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET.  NO
FURTHER UPDATES NECESSARY AT THIS TIME.  HUSTON

.KSFX...OPERATIONAL...VCP 21.

.PIH...WINTER STORM WARNINGS FRIDAY THROUGH SATURDAY EVENING IN
MOUNTAIN ZONES 18...19...22...23...31...AND 32 ABOVE 6,000 FEET.
SEE LATEST WINTER WEATHER BULLETIN FOR DETAILS.
Hazardous weather outlook, Nov 7, 6:00 AM MST, 18 hours before
IDZ017>023-031-032-072359-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST THU NOV 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

WINTER STORM WATCH FOR THE MOUNTAINS ABOVE 6000 FEET TONIGHT.  THE
FIRST WAVE OF A SERIES OF PACIFIC STORM SYSTEMS IS DUE TONIGHT WITH
A FEW INCHES OF SNOW ACCUMULATION EXPECTED AT HIGHER ELEVATIONS.
SEE THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST DETAILS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...

WINTER STORM WATCH FRIDAY AND FRIDAY NIGHT. A SERIES OF PACIFIC
STORM SYSTEMS ARE EXPECTED FRIDAY THROUGH SUNDAY...WITH THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS IN THE HIGHER
ELEVATIONS OF SOUTHEAST IDAHO. GUSTY WINDS WILL ALSO BE POSSIBLE AND
THUS WOULD CREATE AREAS OF BLOWING AND DRIFTING SNOW. SEE THE LATEST
SPECIAL WEATHER STATEMENT FOR DETAILS.

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Big and Little Wood River Region

When
November 8, 12:00 AM MST to November 9, 12:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Caribou Highlands

When
November 8, 12:00 AM MST to November 9, 12:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Sawtooth Mountains

When
November 8, 12:00 AM MST to November 9, 12:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, South Central Highlands

When
November 8, 12:00 AM MST to November 9, 12:00 PM MST
Where
South Central Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Upper Snake Highlands

When
November 8, 12:00 AM MST to November 9, 12:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321854, 5321920, 5321921, 5321922, 5321923.